MAUDE Adverse Event Report: SYNTHES BETTLACH 6.0MM HAND REAMER 450MM

SYNTHES BETTLACH 6.0MM HAND REAMER 450MM
Catalog Number 351.92
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: reportedly, there was no patient involvement.Date of event is unknown.Device is an instrument and is not implanted/explanted.Manufacturing location: (b)(4).Manufacturing date: 11.May.2004.No nonconformances were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an inventory audit by the sales consultant, six instruments were found to be broken or missing components at the atlanta metro office.These are reportedly devices that were turned into the metro office from former consultants who have left the company or transferred to another position.All devices are field inventory.There is no report of any patient or procedure involvement.There are six devices involved in this complaint.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.This complaint is confirmed for four of five returned devices.Five devices were received at cq for evaluation.The depth gauge for 2.0mm and 2.4mm screws part#319.006 was not returned for evaluation and therefore no further investigation at cq will be performed.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned t-handle has already fallen apart, the screwdriver handle has already broken, and the reamer tip has already broken.The complaint condition for the holding sleeve not interfacing with a plate could not be replicated at cq because the mating plate was not returned.The complaint condition for the forceps not holding was able to be replicated at cq as the screw/post that holds one of the leaf springs and aligns the device is bent and has loosened the leaf spring component as a result.No new malfunctions were identified as a result of this investigation.Part# 351.92 6.0mm hand reamer 450mm: the cutting/reaming portion of the distal tip has sheared off as reported.The sheared off tip was not returned to cq.The diameter of the shaft at the location of breakage measured 4.02mm (calipers ca592) which is within specification of 3.9mm - 4.1mm per shaft component drawing.Relevant drawings were reviewed.No product design issues or discrepancies were observed.Root cause was determined as most likely due to excessive torsional force exceeding shear strength of shaft.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM HAND REAMER 450MM
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6396664
Report Number9612488-2017-10109
Device Sequence Number975293
Product Code HTO
UDI-Device Identifier10886982194053
UDI-Public(01)10886982194053(10)2090806
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number351.92
Device Lot Number2090806
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/10/2017
Supplement Report FDA Received Date04/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1